Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 90, NWS Rapid City, SD

July 6, 2021Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 6, 2021, 9:51 PM MDT for Campbell County, Wyoming. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 9:51 PM MDT (03:51 UTC)
Expired
Jul 6, 2021, 10:45 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 247 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KUNR 070351
SVRUNR
WYC005-070445-
/O.NEW.KUNR.SV.W.0090.210707T0351Z-210707T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
951 PM MDT Tue Jul 6 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Campbell County in northeastern Wyoming...

* Until 1045 PM MDT.

* At 951 PM MDT, a severe thunderstorm was located 9 miles west of
  Spotted Horse, or 43 miles northwest of Gillette, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Spotted Horse around 1005 PM MDT.

Other locations in the path of this severe thunderstorm include
Echeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 10600 4492 10602 4455 10530 4428 10590
      4449 10602
TIME...MOT...LOC 0351Z 329DEG 29KT 4476 10604 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
3 follow-up statements
138 
WWUS53 KUNR 070419
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1019 PM MDT Tue Jul 6 2021

WYC005-070445-
/O.CON.KUNR.SV.W.0090.000000T0000Z-210707T0445Z/
Campbell WY-
1019 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR WEST CENTRAL CAMPBELL COUNTY...

At 1017 PM MDT, a severe thunderstorm was located 7 miles northwest
of Echeta, or 28 miles northwest of Gillette, moving southeast at 35
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Echeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 10600 4474 10601 4447 10547 4428 10590
      4449 10602
TIME...MOT...LOC 0417Z 332DEG 31KT 4455 10592 

HAIL...1.50IN
WIND...60MPH
 
$$

JC
855 
WWUS53 KUNR 070432
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1032 PM MDT Tue Jul 6 2021

WYC005-070445-
/O.CON.KUNR.SV.W.0090.000000T0000Z-210707T0445Z/
Campbell WY-
1032 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR WEST CENTRAL CAMPBELL COUNTY...

At 1032 PM MDT, a severe thunderstorm was located 3 miles northwest
of Echeta, or 25 miles northwest of Gillette, moving south at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Echeta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4462 10600 4462 10599 4444 10553 4428 10590
      4449 10602 4453 10600
TIME...MOT...LOC 0432Z 338DEG 25KT 4448 10591 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
890 
WWUS53 KUNR 070443
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
1043 PM MDT Tue Jul 6 2021

WYC005-070452-
/O.EXP.KUNR.SV.W.0090.000000T0000Z-210707T0445Z/
Campbell WY-
1043 PM MDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CAMPBELL COUNTY
WILL EXPIRE AT 1045 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4462 10600 4462 10599 4444 10553 4428 10590
      4449 10602 4453 10600
TIME...MOT...LOC 0442Z 329DEG 29KT 4442 10586 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:27 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 5:27 PM MDT, 4 hours 24 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT Tue Jul 6 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 140 PM MDT Tue Jul 6 2021

Lift associated with an upper trough has mostly moved off to the
southeast of the forecast area this afternoon, however isolated to
scattered showers and thunderstorms will still occur over our south
central South Dakota zones for a few more hours. Although MUCAPE has
risen to around 1000J/KG over most of the forecast area, large scale
subsidence with weak ridging between the departing upper trough and
another upper trough currently over eastern Montana is limiting
convective development to a few short-lived showers so far this
afternoon.

Shear and synoptic scale lift will increase as the next upper trough
begins to affect the region this afternoon and tonight.
Expect to see only isolated storms, however Large hail/damaging
winds may occur with any supercells.

On Wednesday, an upper ridge will build toward the area from the
west with a return to warmer temperatures. Due to the large scale
subsidence over the region, a relatively strong capping inversion
will remain in place over the plains. The best chance of
thunderstorms developing will be over the Black Hills late
Wednesday afternoon. If storms do develop, the shear will be
sufficient for a few supercells. Nocturnal convection is expected
on the SD plains on Wednesday night, due to a developing 25-40kt
low level jet enhancing theta-e advection.

On Thursday, another thermal ridge will peak over the region with
high temperatures ranging from about 5-10F warmer than average.
Fairly quiet weather is expected during the day but some storms
are possible again Thursday night, especially toward central SD.

The best chances for more widespread showers and storms will occur
on Friday and Saturday as an upper trough and cyclonic flow aloft
will linger over the northern plains. Cooler temperatures will
prevail on Saturday. Temperatures warm up again with on Sunday and
Monday with limited TSRA chances.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 524 PM MDT Tue Jul 6 2021

Across northeast WY and the Black Hills region, isolated
thunderstorms will develop and move through the area this evening
and overnight, with isold severe storms possible. Widespread MVFR
cigs will develop late tonight across the SD plains and spread
NW, affecting KRAP toward 10Z.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Tue Jul 6 2021

Elevated fire weather conditions are possible over northeastern
Wyoming on Wednesday and Thursday due to low minimum relative
humidity. Winds look modest so no headlines are expected to be
needed.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...JC
FIRE WEATHER...10
Hazardous weather outlook, Jul 6, 5:35 AM MDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 6 2021

SDZ001-012-WYZ054>058-071-071300-
Harding-Butte-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible, mainly late this afternoon
and evening. Any storms that develop could be strong to marginally
severe with hail and strong wind gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-024>032-041>044-046-047-049-072>074-071300-
Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
535 AM MDT Tue Jul 6 2021 /635 AM CDT Tue Jul 6 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and a few thunderstorms will
persist across a good portion of the area through the day,
especially over and to the south and east of the Black Hills. The
threat for severe storms is low, but a strong storm or two will
small hail and gusty winds is possible, especially toward south
central South Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of disturbances and a passing cold front late week will
bring near daily chances for showers and thunderstorms, especially
from Wednesday night through Saturday. Severe thunderstorms are
not expected at this time, but there is at least some potential
for a few stronger storms Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 6, 6:27 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 N MUD BUTTE           45.03N 102.88W
07/06/2021  E0.88 INCH       MEADE              SD   PUBLIC

&&

POJORLIE
Special weather statement, Jul 6, 7:18 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Rapid City SD
718 PM MDT Tue Jul 6 2021

SDZ013-073-070145-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
718 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fairpoint, or 35 miles northeast of Sturgis,
moving south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Meade
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4466 10296 4469 10279 4448 10263 4445 10296
TIME...MOT...LOC 0118Z 347DEG 23KT 4463 10288

JC
Special weather statement, Jul 6, 7:47 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
747 PM MDT Tue Jul 6 2021

SDZ073-070215-
Southern Meade Co Plains SD-
747 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE COUNTY...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Hereford, or 31 miles northeast of Rapid City, moving
south at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hereford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4450 10297 4451 10278 4427 10273 4426 10298
TIME...MOT...LOC 0147Z 356DEG 23KT 4444 10289

JC
Special weather statement, Jul 6, 8:21 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
821 PM MDT Tue Jul 6 2021

SDZ031-073-070245-
Pennington Co Plains SD-Southern Meade Co Plains SD-
821 PM MDT Tue Jul 6 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL MEADE AND CENTRAL
PENNINGTON COUNTIES...

At 820 PM MDT, Doppler radar was tracking a strong thunderstorm over
Viewfield, or 22 miles northeast of Rapid City, moving south at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Underwood, Viewfield and Curlew Lake.

This includes Interstate 90 in South Dakota between Mile Markers 73
and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4429 10295 4430 10278 4408 10262 4406 10295
TIME...MOT...LOC 0220Z 353DEG 23KT 4423 10285

JC
Local storm report, Jul 6, 8:37 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
837 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             3 SSE HARDING           45.36N 103.81W
07/06/2021  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 8:40 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
840 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             HARDING                 45.39N 103.83W
07/06/2021  E1.00 INCH       HARDING            SD   PUBLIC

&&

MOSE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:35 PM MDTSpecial Weather StatementUNRCrook25 min
Jul 6, 10:44 PM MDTSpecial Weather StatementUNRCampbell31 min
Jul 7, 2:02 PM MDTFire Weather WatchUNRCampbell, Weston12 hr
Jul 7, 5:34 PM MDTSpecial Weather StatementUNRCampbell26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.